Reactions to contrast agents are uncommon but range from mild urticaria to life threatening anaphylactic reactions. Majority of these reactions occur due to intravenous administration of iodinated contrast media. Acute reactions to MRI gadolinium-based contrast are much less common but they do occur and thus have to be managed. Usual presentations include urticaria, nausea, vomiting, angioedema, bronchospasm, laryngospasm and systemic hypotension. Majority of these reactions occur within the first twenty minutes after administration of contrast. Therefore, their recognition and prompt treatment are critical for good patient outcome. Attendant to this the radiology department must be adequately prepared to handle these emergencies as and when they do occur. This means an up to date emergency tray must be checked regularly before the start of the procedure, ensure there is epinephrine, antihistamines, beta-2-agonists metered dose inhalers, IV fluids, and ready supply of oxygen. Close collaboration of radiology staff with the hospital emergency response team is critical since severe reactions will need the intervention of this team.
Part of the book: Recent Advances in Asthma Research and Treatments